Kansas, 2012

Hail in Kansas, April 26, 2012

April 26, 2012 · NWS DDC · 1 event in 1 county or zone

An isolated marginally severe thunderstorm produced hail over Kearny county during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated marginally severe thunderstorm produced hail over Kearny county during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 5:23 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 26, 5:23 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
623 AM CDT THU APR 26 2012

...UPDATED FOR AVIATION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 348 AM CDT THU APR 26 2012

.THIS MORNING INTO THE EARLY AFTERNOON...

HIGH CLOUDS WILL CONTINUE TO BE OBSERVED ACROSS WESTERN KANSAS THIS
MORNING AS AN UPPER LEVEL RIDGE MOVES OUT OF THE ROCKIES AND INTO
THE HIGH PLAINS. A WEAK RIDGE OF HIGH PRESSURE WILL BE FOUND ACROSS
WESTERN KANSAS BEFORE SUNRISE THEN AND SHIFT INTO CENTRAL KANSAS BY
NOON. THIS WILL ALLOW FOR EASTERLY WINDS TO SHIFT TO THE SOUTHEAST
BY SUNRISE. THE PRESSURE GRADIENT WILL THEN TIGHTEN IN THE LATE
MORNING DUE TO ATMOSPHERIC MIXING INCREASING WIND SPEEDS TO 15 TO
20 MPH WITH SOME GUSTS AROUND 30 MPH. A FEW LOW CLOUDS MAY FORM
DUE TO THE UPSLOPE NATURE OF THE WINDS BUT NO PRECIPITATION IS
EXPECTED. TEMPERATURES THIS MORNING ARE ANTICIPATED TO BE IN THE
UPPER 50S WITH LOWS 60S POSSIBLE ACROSS SOUTH CENTRAL AND CENTRAL
KANSAS.

.LATE THIS AFTERNOON THROUGH OVERNIGHT TONIGHT...

(UPPER LEVEL DYNAMICS)

AN UPPER LEVEL LOW IS FORECASTED QUICKLY MOVE NORTHEAST TOWARDS THE
CENTRAL HIGH PLAINS TODAY INTO TONIGHT. MODELS SUGGEST THIS LOW TO
MOVE INTO SOUTHERN CALIFORNIA EARLY THIS MORNING, INTO THE 4 CORNERS
REGION THIS AFTERNOON, THROUGH COLORADO THIS EVENING, THEN ACROSS
THE KS/NE BORDER BY TOMORROW MORNING. THE AFOREMENTIONED UPPER LEVEL
RIDGE WILL START TO FLATTEN OUT AS THIS SYSTEM APPROACHES AND
CONTINUE TO SHIFT TO THE EAST. THIS WILL PLACE WESTERN KANSAS UNDER
SOUTHWEST FLOW ALOFT. A 70 KNOT JET WILL ACCOMPANY THIS SYSTEM AND
PLACE WESTERN KANSAS UNDER THE LEFT EXIT REGION LATE TONIGHT INTO
THE OVERNIGHT HOURS. THIS WILL ENHANCE LIFT ACROSS WESTERN KANSAS
OVERNIGHT. IN THE MEANTIME, A WEAK SHORTWAVE IS DEPICTED TO MOVE
SLIGHTLY AHEAD OF THIS SYSTEM AND MOVE ACROSS EASTERN COLORADO AND
WESTERN COLORADO IN THE LATE AFTERNOON INTO THE EARLY EVENING HOURS.
THIS IS WHEN THE FIRST WAVE OF CONVECTION WILL BE POSSIBLE.

(BOUNDARY/MID LEVEL COMPONENTS)

SURFACE HIGH PRESSURE WILL BE FOUND ACROSS THE GULF OF MEXICO WITH A
WEAK FRONTAL BOUNDARY SETTING UP ACROSS SOUTHERN OKLAHOMA, THE TEXAS
PANHANDLE, THEN NORTHWARD ACROSS EASTERN COLORADO IN THE AFTERNOON.
THIS BOUNDARY IS WHERE MOISTURE FROM THE GULF OF MEXICO WILL
CONTINUE TO POOL AS WELL AS BE THE FOCAL POINT WHERE STORMS COULD
DEVELOP IN THE LATE AFTERNOON HOURS.

SURFACE BASED CAPE VALUES OF 1000-2000 J/KG WILL BE POSSIBLE ACROSS
EASTERN COLORADO DURING PEAK HEATING WITH 0-6 KM SHEAR TOPPING OUT
AROUND 50 KNOTS. A FACTOR LIMITING THUNDERSTORM DEVELOP IN THE
AFTERNOON WILL BE POSSIBILITY OF HIGH CLOUDS CONTINUING ACROSS THE
FRONT RANGE OF THE ROCKIES WHICH WOULD HINDER THE MAGNITUDE OF
SURFACE HEATING THROUGHOUT THE DAY. ANOTHER LIMITING FACTOR COULD BE
THE LACK OF LOW LEVEL MOISTURE POOLING ACROSS EASTERN COLORADO. IF
STORMS DO IGNITE THEY ARE ANTICIPATED TO DEVELOP ACROSS FAR EASTERN
COLORADO THEN QUICKLY MOVE EAST NORTHEAST INTO WESTERN KANSAS. I
HAVE MAINTAINED POPS IN THE GRIDS ACROSS THE WESTERN FOUR ROWS OF
COUNTIES IN KANSAS TO REFLECT THIS. WITH MODERATE INSTABILITY IN
PLACE A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL UP TO THE
SIZE OF PING PONGS, WINDS UP TO 70 MPH, AND POSSIBLY AN ISOLATED
TORNADO BEING THE MAIN CONCERN.

THE SURFACE FRONTAL BOUNDARY MENTIONED ABOVE IS THEN ANTICIPATED TO
MOVE NORTH AS A WARM FRONT OVERNIGHT INCREASING THUNDERSTORM CHANCES
AND LOW LEVEL MOISTURE ACROSS THE REMAINDER OF WESTERN KANSAS.
MEANWHILE, AN AREA OF LOW PRESSURE IS ANTICIPATED TO DEVELOP IN
CONCURRENCE WITH THE UPPER LEVEL LOW AND MOVE INTO EASTERN
COLORADO BY MIDNIGHT. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE
I-70 CORRIDOR AS THIS LOW MOVES INTO NORTHEASTERN KANSAS BUT
DECREASE ACROSS THE KS/OK BORDER WHERE A DRYSLOT IS ANTICIPATED TO
FORM. AS THIS LOW MOVES INTO WESTERN KANSAS WINDS WILL SHIFT TO THE
SOUTH AND POSSIBLY SOUTHWEST BY SUNRISE. OVERALL SEVERE POTENTIAL
SHOULD DECREASE AFTER DARK, ALTHOUGH A LOW LEVEL JET AROUND 45 KNOTS
COULD KEEP A FEW STRONG TO SEVER THUNDERSTORMS GOING THROUGHOUT THE
NIGHT. THE MAIN CONCERN WITH THESE STORMS WILL BE HAIL UP TO THE
SIZE OF QUARTERS AND WINDS UP TO 60 MPH.

AS FOR TEMPERATURES, HIGHS TODAY ARE ONLY FORECASTED TO RISE INTO
THE LOWER TO MID 80S DUE TO THE HIGH LEVEL CLOUDS. LOWS TONIGHT ARE
ANTICIPATED TO RANGE FROM THE LOWER 50S ACROSS THE KS/CO BORDER TO
LOWER 60S ACROSS SOUTH CENTRAL AND CENTRAL KANSAS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 334 AM CDT THU APR 26 2012

ON FRIDAY MORNING THE NEGATIVELY TILTED SHORTWAVE TROUGH WILL BE
MOVING FROM THE CENTRAL PLAINS AND INTO THE MISSOURI VALLEY BY
FRIDAY EVENING. ONGOING THUNDERSTORMS SHOULD CONTINUE NORTH OF A
LINE FROM SCOTT CITY TO NEAR DODGE CITY AND MEDICINE LODGE WITH THE
DRYLINE AND COLD FRONT IN THE EARLY MORNING THEN ENDING AROUND HAYS
IN THE AFTERNOON. HIGH TEMPERATURES FOR FRIDAY WILL RANGE FROM THE
LOW TO MID 70S NORTH FA TO THE MID 80S SOUTHEAST AROUND MEDICINE
LODGE.

FOR SATURDAY A BROAD UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST INTO
THE GREAT PLAINS WITH DRY WEATHER EXPECTED INTO KANSAS. SURFACE HIGH
PRESSURE WILL DOMINATE THE CENTRAL PLAINS. MORNING LOWS WILL RANGE
IN THE MID 40S NORTH TO THE LOW 50S SOUTH. HIGHS WILL BE MUCH COOLER
AND ONLY IN THE MID 60S TO AROUND 70. SOME HIGH LEVEL MOISTURE
STREAMING ACROSS THE ROCKIES COULD CREATE ABUNDANT CIRRUS CLOUDS
WITH LIMITED INSOLATION.

ON SUNDAY THE UPPER LEVEL TROUGH WILL MOVE NORTHEASTWARD INTO THE
NORTHERN HIGH PLAINS AND DOWN ACROSS THE CENTRAL PLAINS. MOISTURE
WILL RETURN AHEAD OF THE UPPER TROUGH AS UPSLOPE WINDS DEVELOP AS
PRESSURES FALL IN THE LEE OF THE ROCKIES. COULD HAVE LOTS OF STRATUS
AND FOG IN THE MORNING WITH LOWS IN THE MID TO UPPER 40S. THE CLOUDY
TO MOSTLY CLOUDY SKIES COULD LINGER INTO THE AFTERNOON WITH HIGHS
ONLY IN THE 60S. WILL KEEP A 20 TO 40 POP GOING FOR SHOWERS AND
ISOLATED THUNDER WITH THE UPPER SYSTEM AND ELEVATED CAPE INTO SUNDAY
NIGHT. RAINFALL AMOUNTS COULD RANGE FROM 1/4 OF AN INCH TO AROUND AN
INCH IF THE GFS VERIFIES. THE NEW ECMWF HAS LESS QPF.

ON MONDAY ANOTHER UPPER LEVEL SHORTWAVE TROUGH MOVES INTO THE
NORTHERN AND CENTRAL PLAINS WITH SURFACE MOISTURE CONTINUING AHEAD
OF A LEE LOW AS A WARM FRONT TRIES TO RETURN NORTH FROM TEXAS. WILL
KEEP A 20 TO 40 POP WEST TO EAST WITH THE BEST MOISTURE EAST. MORE
MAINLY ELEVATED SHOWERS AND THUNDERSTORMS COULD DEVELOP NEAR AND
NORTH OF THE WARM FRONT. MORNING LOWS WILL BE MILD AND IN THE 50S
WITH AFTERNOON HIGHS NEAR 80 IN THE SOUTHWEST WITH THE WARM FRONT
AND UPPER 60S FAR NORTHEAST AROUND HAYS. SHOWERS AND THUNDERSTORMS
COULD LINGER INTO TUESDAY AND TUESDAY NIGHT MAINLY IN THE EAST.
HIGHS ON TUESDAY SHOULD BE IN THE LOW TO MID 80S SOUTHWEST AND NEAR
80 IN THE NORTH AND EAST FA.

BY WEDNESDAY ANOTHER IN A SERIES OF UPPER LEVEL TROUGHS WILL MOVE
ACROSS THE PLAINS WITH THE BEST MOISTURE SCOURED OUT INTO EASTERN
KANSAS. STILL COULD HAVE MORE THUNDERSTORMS AGAIN IN THE EAST IF
THE ECMWF IS CORRECT. LOWS ON WEDNESDAY MORNING WILL BE MILD AND IN
THE 50S AND HIGHS AROUND 80.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 615 AM CDT THU APR 26 2012

SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE AHEAD OF A WARM FRONT
INTO TONIGHT. AS AN UPPER LEVEL SHORTWAVE TROUGH LIFTS
NORTHEASTWARD INTO WESTERN KANSAS TONIGHT...AREAS OF THUNDERSTORMS
POSSIBLY SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS ARE POSSIBLE
ALONG DAMAGING WINDS AND AN ISOLATED TORNADO. THE THUNDERSTORMS
SHOULD BEGIN BETWEEN 04Z TO 08Z AND END FROM WEST TO EAST BY 12Z
AT THE TAF SITES. EXPECT VFR CONDITIONS EXCEPT IN THUNDERSTORMS
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  61  78  48 /  20  50  10  10
GCK  83  56  74  46 /  30  50  10  10
EHA  84  53  78  47 /  30  30  10  10
LBL  85  56  80  47 /  20  30  10  10
HYS  82  61  73  43 /  20  70  40  10
P28  85  64  83  51 /  10  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA 42
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Apr 26, 7:32 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
832 AM CDT THU APR 26 2012

KSZ030-031-043>046-061>066-074>081-084>090-271100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
832 AM CDT THU APR 26 2012 /732 AM MDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEST OF A LINE FROM
DIGHTON TO GARDEN CITY TO LIBERAL LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS, WINDS UP TO 70 MPH,
AND POSSIBLY AN ISOLATED TORNADO.

THUNDERSTORM CHANCES SPREAD INTO THE REMAINDER OF WESTERN KANSAS
THROUGH MIDNIGHT THEN LIFT NORTHWARD TOWARDS THE I-70 CORRIDOR
BY TOMORROW MORNING. A FEW OF THESE STORMS COULD CONTAIN QUARTER
SIZED HAIL AND WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF
DISTURBANCES MOVE THROUGH THE AREA. IT IS TOO EARLY TO TELL IF ANY
OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED ACROSS AREAS WEST OF GARDEN CITY TO
LIBERAL LATE THIS AFTERNOON INTO THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

HOVORKA 42/UMSCHEID

In the hours before

Special weather statement, Apr 26, 7:42 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 AM CDT THU APR 26 2012

KSZ043-062-261445-
KEARNY-SCOTT-
842 AM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
SOUTHWESTERN SCOTT COUNTIES...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 19 MILES NORTHWEST OF
DEERFIELD...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN KEARNY AND SOUTHWESTERN SCOTT COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3824 10144 3827 10141 3827 10113 3850 10113
      3850 10112 3833 10092 3826 10110 3813 10130
TIME...MOT...LOC 1342Z 227DEG 14KT 3822 10131

UMSCHEID

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kearny

When
April 26, 7:45 AM CST
Where
Kearny County, 15.31 mi NNW of Lake Mc Kinney
Measured
0.88 in hail
Reported by
Public
Coordinates
38.190, -101.290

There were just a few hail stones the size of a penny and nickel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380250.